CMHA Ontario joins individuals and organizations worldwide in recognizing International Overdose Awareness Day (IAOD) on August 31. IAOD aims to raise awareness of overdose and reduce the stigma of a drug-related death.
Raising awareness about preventing overdose is important now more than ever. In Ontario, it’s estimated that an opioid-related overdose death occurs every 10 hours. In response, the province has made naloxone, a life-saving drug that can reverse an opioid overdose, available free of charge at pharmacies and other organizations across Ontario.
For more information on participating pharmacies and organizations that distribute naloxone free of charge, visit this page on the Ontario website.
You can help by understanding the signs of an overdose, which is a toxic amount of one or more substances that stop the body from working properly.
Signs of opioid overdose include:
• Person is not moving or responsive
• Slow, shallow breathing or no breathing
• Slow heartbeat
• Person may be choking, or making gurgling sounds
• Cold, clammy skin
• Trouble walking or talking
• Tiny pupils
CMHA Sault Ste. Marie offers the Central Access and Information service, where you can speak with an Access Worker who will be able to provide you with information and referrals to the mental health and addictions services that are available in the Algoma District.